Diabetic Ketoacidosis Secondary to L-Asparaginase and Dexamethasone during Treatment for Acute Lymphoblastic LeukaemiaTeresa Lam1, David Chipps1,2 and Jenny E Gunton1-4*
- *Corresponding Author:
- Jenny E Gunton
Room 2040, Clinical Sciences Corridor
Westmead Hospital, Sydney
NSW, 2010. Australia
Tel: 0116129845 8089
Fax: 0116129295 8404
E-mail: [email protected]
Received date: May 19, 2014; Accepted date: August 27, 2014; Published date: September 06, 2014
Citation: Lam T, Chipps D, Gunton JE (2014) Diabetic Ketoacidosis Secondary to L-Asparaginase and Dexamethasone during Treatment for Acute Lymphoblastic Leukaemia. J Diabetes Metab 5:422. doi: 10.4172/2155-6156.1000422
Copyright: © 2014 Lam T, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Diabetic ketoacidosis is an unusual adverse event following chemotherapy for acute lymphoblastic leukaemia. Treatment of haematological malignancies with L-asparaginase has been associated with hyperglycaemia in 1-2% of patients. The concomitant use of glucocorticoids has an additional deleterious effect. We describe a case of diabetic ketoacidosis occurring in a 25 year old male following treatment with L-asparaginase and high dose dexamethasone. Insulin therapy was required only for the duration of treatment. Greater awareness of this adverse effect may reduce the significant morbidity associated with treatment for leukaemia.